Excessive use of skin-applied steroids to manage diaper rash can lead to an infant developing Cushing’s syndrome, a case study reports.
Cushing’s is characterized by elevated levels of hormones known as glucocorticoids, typically due to malfunctioning of pituitary or adrenal glands. Skin-applied corticosteroid-based therapies, known as topical steriods, are used to stop inflammation. But prolonged exposure to the ointments, creams or sprays can lead to excess cortisol in the blood, causing a reversible form of Cushing’s syndrome.
The study, “Exogenous Cushing syndrome due to misuse of potent topical steroid,” was published in the journal Pediatric Dermatology.
A team at Trakya University in Turkey reported the case of a 2 1/2-month-old girl who developed Cushing’s syndrome after her mother treated her diaper rash with clobetasol. Clobetasol is a potent corticosteroid used to treat skin disorders like eczema and psoriasis. It is available over the counter worldwide under such brand names as Cormax, Temovate, and Dermovat.
The infant’s parents took her to a hospital after her weight jumped and her diaper rash failed to respond to corticosteroid treatment. For at least two months, her mother had applied clobetasol ointment to her rash two to three times a day — a total of five tubes’ worth.
A physical examination showed that the infant had “a gross Cushingoid appearance,” including obesity, moon face, excessive hair growth over her forehead, and a humped neck.
Doctors detected no abnormalities in her blood and urine. Her morning blood serum cortisol levels were within a normal range, but her adrenocorticotropin hormone levels were low. Adrenocorticotropin regulates the production and release of cortisol from the outer region of the adrenal glands.
The findings led to doctors diagnosing the infant with exogenous Cushing’s syndrome. They asked her mother to treat the diaper rash with a zinc oxide preparation instead of a topical steroid. After a week the girl’s appearance improved and her weight gain slowed.
“Our case emphasizes the potential toxicities of potent topical steroids. We argue that these should not be sold without prescription because misuse or extensive use of these preparations can cause Cushing’s syndrome,” the researchers wrote. “Parents should be informed about the serious side effects of steroids, particularly potent forms,” they added.
All steroid compounds can be absorbed through the skin, but this may be accentuated when they are applied to inflamed skin. This is of particular importance to infants because they can have skin reactions to such treatments, especially in the diaper area, where skin has a tendency to be more absorptive.
The researchers said doctors need to watch for early signs of treatment-related Cushing’s disease, including “excessive weight gain and slowing in linear growth, especially in infancy.”
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?